Texas, 2023

Damaging Wind in Texas, September 14, 2023

September 14, 2023 · NWS CRP · 1 event in 1 county or zone

An isolated severe thunderstorm moved across northern Calhoun County during the afternoon. Wind gust to near 60 mph was reported near Port Lavaca.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An isolated severe thunderstorm moved across northern Calhoun County during the afternoon. Wind gust to near 60 mph was reported near Port Lavaca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 14, 2:44 PM CST, 11 minutes earlier.

Area forecast discussion, Sep 14, 2:44 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
344 PM CDT Thu Sep 14 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Friday night)
Issued at 256 PM CDT Thu Sep 14 2023

- Showers/thunderstorms possible through the period

- Heat Advisory Today and conditions are likely again tomorrow

A few showers are still ongoing this afternoon in the Victoria
Crossroads area as an upper level disturbance, increased moisture
(PWAT's ~2.0") and a stalled boundary in the vicinity. Still
expecting a round of storms tonight and while models continue to
struggle with timing, generally expecting the main window to be
shifted a little bit later by a few hours. Activity should start
near the Victoria crossroads around 6-8 PM and then end around
midnight with storms moving towards the Brush Country from the
north. A few storms remain possible after midnight and another
round is expected tomorrow afternoon with more widespread coverage
across the CWA. Some storms may become strong to severe as SPC has
portions of northern CWA in a Marginal Risk for severe storms
today and tomorrow. Also, isolated flash flooding is possible and
WPC has portions of northeastern and western counties in a
Marginal Risk for Excessive Rainfall and is supported by a skinny
CAPE forecasted soundings showing above normal moisture and slow
moving storms. Rainfall amounts of around 1" will be possible with
locally higher amounts in stronger storms and or storms that are
training over an area. Exercise caution and don't attempt to drive
through flooded areas as Ponding of water over low- lying and
poor drainage areas is possible.

A Heat Advisory remains in effect through this evening and is
likely again tomorrow but will let the next shift handle that.
Heat indices of 105-109 degrees are expected along the southern
Coastal Bend. Air temperatures will range from a high of around
95-105 is expected today and tomorrow with overnight lows in the
mid 70s to around 80 degrees.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 256 PM CDT Thu Sep 14 2023

Key Message:

 - Good chances for rain across the region this weekend

Models depict high moisture will remain across south Texas from
Saturday into Sunday morning with some drier air moving into the
area from the north Sunday afternoon. GEFS/ECENS/CAN ensemble mean
forecast of precipitable water around 2 inches Saturday and Saturday
night. Models are in agreement with showing a mid level short wave
trough moving southeast across the region Saturday and be over the
lower Texas coastal waters Sunday morning. Confidence is low on the
exact location of a frontal boundary on Saturday but ECMWF/CAN show
high pressure ridge building down into the region Sunday with some
drier air arriving by afternoon to reduce rain chances especially
for the northeast part of the area.

An upper level ridge will be over Mexico for early next week.
Ensembles show moisture decreasing to near normal for Monday and
Tuesday for inland areas while moisture remains higher over the Gulf
waters. Expect rain chances will continue for marine areas with
limited chances inland. A short wave trough will move into the
southern plains on Tuesday night into Wednesday. Moisture will
increase slightly over the coastal plains and provide a chance for
convection Wednesday. The temperatures will gradually warm up during
the week with highs near 100 at Laredo by Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Thu Sep 14 2023
Mainly VFR outside of scattered convection developing in the KVCT
area in the 00z-02z window and perhaps a second round as late as
04z-06z with additional convection moving southeast. Winds will
become gusty for KCRP as the sea breeze moves through by mid to
late afternoon and reaches KALI toward early evening.

&&

.MARINE...
Issued at 256 PM CDT Thu Sep 14 2023

A generally weak onshore flow may become weak to moderate at times
resulting in Small Craft Exercise Caution conditions. Isolated to
scattered showers and thunderstorms today are expected to become
numerous on Friday. The combination of a weak boundary and high
moisture will lead to scattered to numerous showers and isolated
to scattered thunderstorms this weekend. Chance for showers and
thunderstorms will linger over the Gulf waters Monday into
Tuesday. A weak easterly flow Saturday will become north to
northeast Sunday. A weak onshore flow is expected Monday and
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    79  96  78  92 /  30  50  50  70
Victoria          76  95  74  92 /  50  60  50  70
Laredo            80 103  78  96 /  10  20  50  60
Alice             77 100  75  94 /  20  50  50  70
Rockport          80  94  78  92 /  40  70  70  70
Cotulla           79 100  77  94 /  20  30  50  60
Kingsville        78 100  77  94 /  20  50  40  70
Navy Corpus       82  93  80  89 /  40  60  70  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 PM CDT this evening for TXZ242>244-342>344.

GM...None.
&&

SHORT TERM...BF/80
LONG TERM....TMT/89
AVIATION...MRV

In the hours before

Special weather statement, Sep 14, 1:31 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
231 PM CDT Thu Sep 14 2023

TXZ234-142015-
Victoria TX-
231 PM CDT Thu Sep 14 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VICTORIA COUNTY
THROUGH 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wood Hi, or 12 miles southwest of Edna. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Inez.

This includes US Highway 59 near mile marker 624.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2890 9676 2889 9673 2886 9672 2885 9670
      2884 9672 2882 9672 2879 9669 2877 9670
      2876 9667 2872 9666 2869 9675 2885 9686
      2892 9679
TIME...MOT...LOC 1930Z 237DEG 3KT 2881 9674

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TE
Special weather statement, Sep 14, 2:10 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
310 PM CDT Thu Sep 14 2023

TXZ234-247-347-142045-
Coastal Calhoun TX-Inland Calhoun TX-Victoria TX-
310 PM CDT Thu Sep 14 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CALHOUN AND
SOUTHEASTERN VICTORIA COUNTIES THROUGH 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Point Comfort, or 8 miles north of Port Lavaca,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Port Lavaca, Point Comfort, Alamo Beach, and Magnolia Beach.

This includes US Highway 87 between mile markers 832 and 840.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2867 9642 2864 9646 2867 9647 2863 9646
      2861 9649 2863 9649 2859 9657 2856 9654
      2845 9666 2870 9678 2880 9670 2871 9665
      2870 9667 2867 9663 2870 9657 2870 9643
      2872 9641
TIME...MOT...LOC 2010Z 307DEG 12KT 2873 9666

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TE
Special weather statement, Sep 14, 2:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
335 PM CDT Thu Sep 14 2023

TXZ234-142100-
Victoria TX-
335 PM CDT Thu Sep 14 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL VICTORIA COUNTY
THROUGH 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Inez, or 10 miles southwest of Edna, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Guadalupe, Placedo, Dacosta, and Wood Hi.

This includes US Highway 87 between mile markers 818 and 826.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2889 9673 2886 9672 2885 9670 2884 9672
      2882 9672 2879 9669 2877 9670 2877 9669
      2864 9684 2876 9693 2890 9676 2890 9675
TIME...MOT...LOC 2034Z 311DEG 6KT 2885 9673

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TE

The radar

The Corpus Christi radar (KCRP), 126 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
September 14, 2:55 PM CST to 2:57 PM CST
Where
Calhoun County, Port Lavaca Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
28.650, -96.680

Calhoun County Airport AWOS measured a gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140936.